Hail, Price
- When
- May 18, 3:08 PM CST to 3:09 PM CST
- Where
- Price County, 7.32 mi SSW of Lugerville
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.690, -90.580
Thunderstorms developed across northwestern Wisconsin during the afternoon hours of the 18th ahead of a cold front and an incoming upper level shortwave. Conditions were favorable for large hail and gusty winds in the region and a few of the storms were able to produce severe hail as they moved through.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms developed across northwestern Wisconsin during the afternoon hours of the 18th ahead of a cold front and an incoming upper level shortwave. Conditions were favorable for large hail and gusty winds in the region and a few of the storms were able to produce severe hail as they moved through. The largest hail reported was to the size of ping pong balls north of Mercer during the mid-afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at May 18, 2:48 PM CST, 20 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Duluth MN
348 PM CDT Sat May 18 2024
.KEY MESSAGES...
- Isolated to scattered strong to severe storms in the Arrowhead
and northwest Wisconsin this afternoon. Hail up to 1.5" in
diameter and wind gusts to 60 mph possible.
- Short dry spell Saturday night and Sunday morning before our
active weather pattern returns next week with multiple periods
of rain through the week.
&&
.DISCUSSION...
Issued at 348 PM CDT Sat May 18 2024
We're still expecting a threat for severe weather through about
7 PM this afternoon. Current observations out ahead of the cold
front in northwest Wisconsin are pretty warm and moist;
temperatures hovering near 80 degrees and dew points in the 50s
to low 60s. One caveat has been some fairly robust stratocumulus
coverage, but this is starting to erode over
Douglas/Burnett/Washburn counties. We're starting to see a
couple cells pop up along the lake breeze boundary over in
Bayfield/Ashland counties. In the Arrowhead, conditions are
cooler but nonetheless instability is building out ahead of the
front. Around or slightly above 1000 J/kg of SBCAPE is out
there, and we're looking at favorable 0-6km wind shear from
40-50 kt as well. It is now a waiting game for the cap to bust
everywhere, and once it does, storms should fire pretty
quickly. We will be looking at a pretty short window where
strong to severe storms will be possible until about 7 PM when
the cold front clears the region. Until then, discrete cells
will largely be favored, which will keep large hail as the
primary threat (up to around 1.5" in diameter, though it
wouldn't be surprising to get a report or two a little larger
than that). Could see wind gusts to 60 mph as well, and perhaps
70 mph which would be more likely (if it happens at all) further
east (Iron/Price counties) where storms may start to
consolidate. The risk for tornadoes remains very low, but a
brief spinup couldn't be ruled out, again mainly in Iron/Price
counties.
As the cold front passes through by around 7 PM, the storm
threat is expected to quickly diminish, leading to a quiet
night. On Sunday, another low pressure system will approach from
the southwest and bring more rain to the region as early as
Sunday afternoon. This will mainly be a synoptically-forced
rain, but a few embedded rumbles of thunder can't be ruled out.
This will be a fairly quick-moving system ending on Monday, so
heavy rain amounts are not expected. Totals generally around or
less than an inch with heavier amounts more likely in northwest
Wisconsin.
Another potentially larger system is looking likely to make its
way into the region Tuesday into Wednesday, and model ensembles
with this one suggest some pretty hefty rainfall amounts may be
possible. We could be looking at fairly widespread totals around
an inch or two, and perhaps locally higher. This will be another
situation where, right now, the convective threat appears low,
but the main threat will be localized minor flooding with some
of these higher rainfall amounts. Depending on the storm track,
rainfall amounts and convective potential could go up or down
from where they're at now. The active pattern looks to continue
through the end of the week with more rain chances.
&&
.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1247 PM CDT Sat May 18 2024
A cold front is passing through this afternoon. At DLH, wind
direction is expected to become more westerly through the next
hour or two before direction settles at westerly later in the
afternoon. The chance for thunderstorms at DLH has diminished
considerably. Maybe a 5-10% chance that a storm could erupt
close to the terminal within the next hour and a half or so,
but more likely to remain dry at this point with storm
initiation further west. Otherwise, blustery winds continue
through early evening before weakening. VFR conditions expected
through the period.
Elsewhere in MN, anticipating dry VFR conditions with only the
slightest chance for a pop-up shower this afternoon since the
cold front has passed already. At HYR, there is about a 30-40%
chance for a thunderstorm just before the cold front passes.
Latest models suggest storms will develop further east, but
there remains a possibility that a storm could impact the
terminal. Expect winds to shift to westerly at HYR this
afternoon and decrease in speed overnight.
&&
.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 348 PM CDT Sat May 18 2024
Winds are expected to shift to west to southwesterly this
afternoon as a cold front passes through, and gusty winds from
20 to 25 knots are expected around the head of the lake through
this early evening as that happens. Another threat will be
isolated to scattered storms that could be strong to severe
through about 7 PM with large hail to 1.5" in diameter and wind
gusts to around 50 kt possible. Winds become lighter through
Sunday and Sunday night following the cold front. Wind direction
will become northeasterly again ahead of low pressure going into
Monday.
For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
MARINE...Small Craft Advisory until 10 PM CDT this evening for LSZ121-
148.
Small Craft Advisory until 10 PM CDT this evening for
LSZ144>147-150.
&&
DISCUSSION...JDS
AVIATION...JDS
MARINE...JDSHazardous Weather Outlook National Weather Service Duluth MN 404 PM CDT Sat May 18 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-192115- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 404 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Isolated to scattered severe thunderstorms are possible over northwest Wisconsin and the Minnesota Arrowhead between 2 PM to 7 PM. The main threats are hail up to ping pong ball size and wind gusts up to 70 mph. The threat for a brief tornado over Iron and Price counties in northwest Wisconsin is very low (less than 5 percent), but cannot be completely ruled out for the remainder of this afternoon into early evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday More thunderstorms are possible over portions of the Northland Sunday night through Wednesday. Localized heavy rain and minor flooding is possible late Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed in the Arrowhead and northwest Wisconsin this afternoon into early evening. LSZ121-140>148-150-192115- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 404 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight A period of gusty southwest winds to 25 knots are expected this afternoon into early evening from Two Harbors to the Twin Ports and along the South Shore. More thunderstorms are possible through early evening, with hail up to ping pong ball size and wind gusts up to 50 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional thunderstorms are possible Sunday night into Tuesday. Conditions hazardous to small craft may also occur on Tuesday afternoon into Wednesday. Rothstein More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement National Weather Service Duluth MN 1022 AM CDT Sat May 18 2024 MNZ011-012-181900- North St. Louis-Northern Cook and Lake- Including the cities of Ely and Isabella 1022 AM CDT Sat May 18 2024 ...STRONG TO SEVERE THUNDERSTORMS MAY AFFECT THE BOUNDARY WATERS CANOE AREA WILDERNESS THIS AFTERNOON... Isolated strong to severe thunderstorms may affect the Boundary Waters Canoe Area Wilderness this afternoon. The storms may produce strong winds up to 60 mph, large hail up to 1.5" in diameter, frequent cloud-to-ground lightning, and locally heavy rainfall. Thunderstorms could happen as early as 2 PM with the most likely time for thunderstorms between 3 PM and 7 PM. Now is the time to prepare in case thunderstorms threaten. Campers should take extra precautions in order to secure campsites and make a plan in case of severe weather. In case of lightning, sit on your personal floatation devices or sleeping pads to minimize your risk to lightning. Monitor NOAA Weather Radio for updates and possible warnings. JDS
Special Weather Statement
National Weather Service Duluth MN
315 PM CDT Sat May 18 2024
WIZ001-002-182045-
Douglas WI-Bayfield WI-
315 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN BAYFIELD AND
NORTHEASTERN DOUGLAS COUNTIES THROUGH 345 PM CDT...
At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oulu, or 26 miles east of Superior, moving northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Brule, Oulu, Port Wing, Herbster, Cloverland, Waino, and Mouth Of
Brule.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4672 9106 4656 9157 4671 9171 4680 9155
4681 9147 4683 9142 4683 9139 4686 9134
4687 9128 4691 9123
TIME...MOT...LOC 2015Z 238DEG 25KT 4668 9155
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BrittSpecial Weather Statement
National Weather Service Duluth MN
329 PM CDT Sat May 18 2024
WIZ008-009-182100-
Price WI-Sawyer WI-
329 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PRICE AND
SOUTHEASTERN SAWYER COUNTIES THROUGH 400 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Ladysmith, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Connors Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central and northwestern Wisconsin.
&&
LAT...LON 4564 9068 4564 9110 4565 9111 4591 9071
4569 9050 4563 9068
TIME...MOT...LOC 2029Z 235DEG 31KT 4561 9102
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
BrittThe Duluth radar (KDLH), 179 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178599, 1178600, 1178601.